Alert archive / Indiana / Tornado Warnings in 1996

Tornado Warning 36, NWS Paducah, KY

May 28, 1996Pike County, Indiana

NWS Paducah, KY issued this tornado warning at May 28, 1996, 4:17 PM EST for Pike County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1996, 4:17 PM EST (21:17 UTC)
Expired
May 28, 1996, 5:00 PM EST
In force
43 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Pike County, IN

What was reported inside it

TimeReportWhereRemark
May 28, 4:21 PM ESTThunderstorm Wind 52Petersburg, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 282118
TORPAH
INC125-282200-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
417 PM CDT (417 PM EST) TUE MAY 28 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM CDT (500 PM EST)
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST INDIANA
 
   ...NORTHERN PIKE COUNTY
 
A SEVERE THUNDERSTORM AND POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH
OR NEAR BOWMAN AND PETERSBURG BY AROUND 430 PM. AT 415 PM CDT/EST
DOPPLER RADAR INDICATED A POSSIBLE TORNADO 25 MILES NORTHEAST OF
EVANSVILLE NEAR DECKER. MOVEMENT WAS EAST AT 30 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
SHANKLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 28, 1:23 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 28, 1:23 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT TUE MAY 28 1996

17Z SFC MAP SHOWED LOW NEAR PIA...WITH POSSIBILITY OF ANOTHER WAVE
FORMING IN SRN IL WITH PAH LOWEST PRES IN THIS AREA.  ADAP SHOWS CAP
NOW BELOW 1 DEG WITH DERIVED CONVECTIVE TEMP FROM AREA SKEW-TS ABOUT
83-85 DEG.  ADAP SFC BASED LI'S ARE NOW -4 TO -6.  MOST OF THE LOW
CLOUDS HAVE CLEARED AND EXPECT DECENT SUN TO ALLOW US TO REACH THOSE
CONVECTIVE TEMPS.  FCST ISSUES TO ADDRESS INCLUDE ONSET OF AFTN AND EVE
THUNDERSTORMS...ALONG WITH CLOUD COVER AND TEMPS.

RUC DATA VALID FOR 21Z SHOWS S100 CONVERGENCE ACROSS CENTRAL PTN OF SRN
IL INTO WRN KY.  850-500 LAVE VVELS SHOWS LIFT IN REGION WITH MID-LVL
WINDS INCREASING UNDERNEATH THE WEAKENING UPR LOW.  SCATTERED
THUNDERSTORMS STILL A THREAT...WITH BEST THREAT FOR SEVERE CONVECTION
SUPPORTING ROTATION ALONG AND EAST OF SFC BOUNDARY...WHERE HELICITIES
WILL BE HIGHEST WITH DECENT LOW-LVL TURNING (IN TORNADO WATCH AREA).
AREAS DOWN TOWARD WESTERN KENTUCKY FAR SRN IL WILL SEE LESS TURNING
POTENTIAL WITH LOW-LVL FLOW MORE UNIDIRECTIONAL...PER KPAH WSR-88D VWP.
FRONT SHOULD BE SLOW MOVING...REACHING A LINE FROM NE KY INTO SW TN AS
SFC LOW POSITIONS NEAR CVG.  THREAT FOR CONVECTION SHOULD END EARLY
TONIGHT AS MODELS SHOW GOOD MID-LVL DRYING AND SUBSIDENCE REGION
UNFOLDING PER NEG UPR DIFF VORT ADVECTION.

WEDNESDAY LOOKS LIKE A DECENT DAY.  AS UPR RIDGE BUILDS OVER NORTHERN
PLAINS...WESTERLIES TAKE OVER ACROSS CWA.  THIS WILL TEND TO SLOW THE
SOUTHWARD SHUNT OF LOW-LVL MSTR...RESULTING IN CU FORMATION (THINKING
LAPSE RATES WILL ALSO BE JUST STEEP ENOUGH).  THUS THE SKY SHOULD
BECOME PARTLY SUNNY.  WITH MODELS IN FAIR AGREEMENT...THINK SPLIT OF
GUIDANCE NOS MOST APPROPRIATE.

AREA       LOWS             HIGHS          POPS
WRN KY     NEAR 60          NEAR 80         4-
SE MO      55-60            UPPER 70S       1-
SRN IL     55-60            MIDDLE 70S      4-
SW IN      NEAR 60          75-80           5-

NOLES

In the hours before

Special weather statement, May 28, 10:51 AM EST, 5 hours 26 minutes before
THUNDERSTORM OUTLOOK - VALID UNTIL 7 AM WEDNESDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CDT TUE MAY 28 1996

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291200-

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE
EARLY EVENING OVER PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY.  THAT PART OF THE QUAD-STATE
REGION WITH THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT IS EAST OF A
MOUNT VERNON TO CAPE GIRARDEAU TO THE MISSOURI BOOTHEEL LINE.

AT 10 AM LOW PRESSURE WAS OVER CENTRAL ILLINOIS WITH A COLD FRONT
EXTENDING SOUTH.  THE FRONT WAS JUST EAST OF ST. LOUIS AND EXTENDED TO
NEAR CARBONDALE...CAPE GIRARDEAU TO POPLAR BLUFF.  A DEEP BUT
WEAKENING UPPER ATMOSPHERE LOW WAS CENTERED OVER IOWA.  THE COLD
FRONT IS FORECAST TO MOVE SLOWLY EAST ACROSS THE REGION TODAY...WITH
LOW PRESSURE REFORMING NEAR EVANSVILLE.  THE FRONT SHOULD BE ALONG A LINE
FROM EVANSVILLE TO THE MISSOURI BOOTHEEL BY EARLY TONIGHT.  THE AIRMASS
AHEAD OF THE FRONT WILL BECOME INCREASINGLY UNSTABLE THROUGH THE
AFTERNOON AS TEMPERATURES REACH THE MIDDLE 80S...WITH DEW POINTS
CLOSE TO 70 DEGREES.  MORNING DATA SHOWS STRONGER WINDS IN THE
MIDDLE ATMOSPHERE MOVING OVER MISSOURI EARLY TODAY...WHICH MAY HELP
ENHANCE THUNDERSTORM DEVELOPMENT.  WE EXPECT THAT THUNDERSTORM
COVERAGE WILL BE SCATTERED.  WITH STRENGTHENING WIND FIELDS AND
A MORE UNSTABLE AIRMASS BY AFTERNOON...SOME OF THE STORMS MAY
BECOME SEVERE.  THE STORMS SHOULD MOVE EAST / NORTHEAST AT 30 MPH.

A GOOD DEAL OF SOUTHEAST MISSOURI SHOULD BE BEHIND THE FRONT THROUGH
THE AFTERNOON...WITH RELATIVE HUMIDITY DROPPING AND WINDS SHIFTING
TO THE WEST.  THIS WILL CREATE A MORE STABLE ATMOSPHERE OVER THIS
AREA...AND SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...ESPECIALLY FOR
LOCATIONS EAST OF THE MISSISSIPPI RIVER...INTO EXTREME SOUTHEAST
MIS|SOURI.

NOLES
Local storm report, May 28, 3:47 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 28 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM  \  LANCASTER                 IL   .5 INCH HAIL
05/28/96   WABASH
Special weather statement, May 28, 4:08 PM EST, 9 minutes before
ILZ076>078-082-083-INZ081-082-085>088-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT TUE MAY 28 1996

...TORNADO WATCH #476 CONTINUES FOR PART OF SOUTHEAST ILLINOIS UNTIL
6 PM...

...TORNADO WATCH #479 REPLACES TORNADO WATCH #476 AND CONTINUES THE
WATCH FOR ALL OF SOUTHWEST INDIANA UNTIL 10 PM...

STRONG THUNDERSTORMS IN SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA WILL
HAVE THE POTENTIAL TO BECOME SEVERE THIS EVENING.  WIND FIELDS ARE
FAVORABLE FOR THE STORMS TO PRODUCE TORNADOES.  AS A RESULT...A TORNADO
WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE SOUTHEAST ILLINOIS COUNTIES
OF WAYNE...WABASH...WHITE...EDWARDS...AND HAMILTON.  A TORNADO WATCH FOR
THE SOUTHWEST INDIANA COUNTIES OF GIBSON...PIKE...POSEY...VANDERBURGH...
WARRICK...SPENCER...DUBOIS...AND PERRY CONTINUES UNTIL 10 O'CLOCK THIS
EVENING.

HUMPHREY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:16 PM ESTSevere Thunderstorm WarningPAHSpencer29 min

Nearby

Tornado Warnings in Indiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.